Start writing
Share this Story

Here’s What to Do If You Encounter an Opioid Overdose

Ashley Jankowski is a writer currently pursuing Environmental Science and Journalism degrees from New York University. Her writing has appeared on Viewing NYC, I’mPerfect Magazine, and HerCampus, not to mention her ten daily To-Do lists ...

The 5 steps you can take to save a life

If you’ve been keeping up with the news, you’ve most likely heard about the ongoing opioid epidemic in the United States. And if you haven’t, you better listen up.

Opioids are a class of drugs that affect the brain’s pleasure center. They are used in the form of prescribed pills, such as Vicodin, OxyContin or Percocet, or in the form of illegal drugs, such as heroin.

Our central nervous system produces opioids naturally in the form of endorphins, which we know as our “feel-good hormones.” They work to reduce pain, relieve stress and slow our breathing. However, our body does not produce enough of these hormones to eliminate chronic pain, which is why prescription opioids began to gain popularity beginning in the early 20th century.

When used for a set period of time with a specific purpose, like recovery from a surgery or throughout cancer treatments, opioids are extremely effective. That being said, given their accessible nature, those seeking the euphoric, pain-relieving effects of opioids can get dangerously hooked. In 2015, the number of deaths linked to prescription and illicit opioid overdoses climbed to 33,091.

More: I Didn’t Know I Was Addicted to an Opioid Until I Tried to Get off It

Last week, President Donald Trump informally declared the opioid crisis a national emergency. While he (hopefully) designs his plan to combat the epidemic, you can do your part by understanding the crisis and providing aid in the event of an overdose.

How does an opioid overdose occur?

“Simply put, an opioid overdose occurs when someone who is not used to taking opioids — or has not used strong opioids — takes a larger dose than their body can handle,” said certified addiction medicine physician Dr. Natan Schleider of The New York House Call Physicians group.

He explained that this often occurs when individuals (either intentionally or unknowingly) ingest opioids mixed with fentanyl, a synthetic opioid that’s way stronger than heroin — try 50 times more potent.

What symptoms does a person experiencing an overdose exhibit?

According to behavioral addiction therapist Scott Dehorty, LCSW-C of Delphi Behavioral Health, the three main symptoms you should be looking for are pinpoint pupils, respiratory depression and decreased consciousness.

Other symptoms include:

  • Nausea or vomiting

  • Heart rate becoming fast and labored, then stopping

  • Limp body

  • Change in skin tone, especially around the lips and fingertips (blue/purple for fairer skin types and gray/ashen on darker skin types)

  • Choking or snoring sounds

More: There’s Been an Alarming Increase in Children Ingesting Opioids

What should I do if I encounter someone who is overdosing?

As a responder, there are time-sensitive actions that you need to confidently make, especially since communication with the overdosing individual will be limited — even if they are conscious and breathing.

“If they are an addict, they may not readily admit that they have taken opioids since they actually feel good, even though their life is at risk,” Schleider told SheKnows. “They may not be willing or able to volunteer the drug they took nor know that the drug they took was laced with a stronger opioid than they thought.”

With that in mind, here are the essential steps that any responder needs to take:

  1. Visually assess the situation for possible symptoms (above).

  2. Check to see if the individual is breathing. If they are not breathing or if their breathing is shallow, call 911 immediately. If you know CPR, begin to support the individual’s breathing as you wait for emergency personnel.

  3. Check for responsiveness. Call out the individual’s name or shout something that would grab their attention (ex: “I’m going to call the police!”). If you don't get a response, try to wake them by causing pain by pinching their skin or digging your knuckles into their sternum.

  4. If the individual is still unresponsive and you are properly trained and equipped, it is time to use naloxone, an emergency resuscitation medication.

  5. Continue to monitor the situation until emergency responders arrive on the scene. Gather as much information from or about the individual as possible as you wait.

Wait — how does naloxone work?

Naloxone works by blocking the body’s opioid receptors. Available in the form of both injectable liquid and nasal spray, this drug allows someone experiencing an overdose to regain their breath. While laws vary from state to state, naloxone can often be prescribed by a doctor, might be available over the counter at a pharmacy or might even be given out to community members free of charge.

To learn how to properly administer this drug, there are free training resources available for all potential first responders. However, it is important to recognize that emergency medications are only temporary solutions.

More: Discovering My Mom’s Opioid Addiction Made Our Relationship Stronger

“In the midst of an overdose, the lifesaving benefits of naloxone cannot be argued,” said Dehorty. “It really can bring someone back to life, but the goal is to keep them alive. There needs to be prevention, education, treatment and aftercare to really impact the epidemic we are facing.” 

That being said, if you or anyone you know is struggling with an opioid addiction, there are a wide variety of treatment resources available, including medications and behavioral therapies. We can all play a part in ending the opioid epidemic.

Comments
Follow Us

SheKnows Media ‐ Beauty and Style

Hot
New in Health & Wellness
Close

And you'll see personalized content just for you whenever you click the My Feed .

SheKnows is making some changes!

b h e a r d !

Welcome to the new SheKnows Community,

where you can share your stories, ideas

and CONNECT with millions of women.

Get Started